Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 51, NWS Jackson, KY

May 17, 2002McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 17, 2002, 10:10 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 10:10 PM EDT (02:10 UTC)
Expired
May 18, 2002, 2:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 180210
FFWJKL
KYC147-235-180600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WHITLEY COUNTY
  MCCREARY COUNTY

* UNTIL 200 AM EDT

* AT 1000 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAINFALL HAS OCCURED ACROSS SOUTHERN MCCREARY COUNTY AND WHITLEY   
  COUNTY. ADDITIONAL RAINS ARE ON THE WAY AS A COLD FRONT PASSES     
  THROUGH THE AREA. UP TO ANOTHER TWO INCHES OF RAIN IS POSSIBLE     
  BETWEEN 10 PM AND 2 AM EDT. 

EXCESSIVE RUNOFF FROM THE RAIN WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LEAVE AREAS
SUBJECT TO FLOODING WHEN THE WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

LAT...LON 3667 8477 3659 8391 3698 8409 3697 8438

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:35 PM EDT, 35 minutes earlier.

Area forecast discussion, May 17, 9:35 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT FRI MAY 17 2002

BRIEF AFD DUE TO ACTIVE WEATHER IN THE CWA. ISSUED SEVERAL SVR
WARNINGS EARLIER AND SOME FLS...MAINLY FOR URBAN AND SMALL STREAM
TYPE FLOODING. HEAVIEST RAINS THUS FAR THIS EVENING HAS BEEN OVER
MCCREARY AND WHITLEY COUNTIES WHERE 2-3 INCH AMOUNTS ARE INDICATED
BY RADAR. HEAVIEST RAINS OVERALL HAVE BEEN ALONG AND SOUTH OF THE
DANIEL BOONE PARKWAY.

RADAR MOSAICS SHOWING ANOTHER BATCH OF MODERATE TO HEAVY PCPN MOVING
TO THE EAST FROM CNTRL TN AND CNTRL KY. THIS BAND IS JUST NORTH OF
THE MAIN SFC LOW. HEAVIEST RAINS FROM THIS EXPECTED TO MOVE INTO THE
I-75 CORRIDOR AREA SHORTLY. 00Z SFC CHART SHOWING THE COLD FRONT
STRETCHING ACROSS SOUTHERN WV TO NEAR JKL/LOZ AND INTO THE MAIN LOW
NEAR BNA. MUCH COOLER AIR NOTED ALONG THE OHIO RIVER AND POINTS
NORTH (SOME 20 DEGREES COOLER AS CLOSE AS CVG).

MAIN QUESTION AT THE MOMENT IS TO EXTEND THE FLASH FLOOD WATCH
TONIGHT UNTIL 4 AM OR TO LET IT EXPIRE AT MIDNIGHT. WILL HAVE TO
WATCH A FEW MORE RADAR LOOPS BEFORE MAKING FINAL DECISION. 18Z
MESOETA GIVING SHOWS THE HEAVIEST RAINS TONIGHT BETWEEN 00-06Z AND
THEN TAPERING OFF TO SHOWERS DURING THE LATE NIGHT. THIS APPEARS
REASONABLE AT THIS TIME. STILL...LEANING TOWARD EXTENDING THE WATCH
UNTIL 4 AM.

ZONE UPDATE PLANNED AROUND 11-1130 PM OR SO.

.JKL...FFA FOR MOST OF ERN KY THRU MIDNIGHT TONIGHT.

HALL

In the hours before

Local storm report, May 17, 6:45 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT FRI MAY 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    WHITLEY CITY              KY   WIND DAMAGE
05/17/02   MCCREARY                       SEVERAL TREES DOWN IN
                                          WHITLEY CITY AND STEARNS.
                                          REPORTED BY 24 HOUR WARNING
                                          POINT.

JP
Local storm report, May 17, 8:53 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
853 PM EDT FRI MAY 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    1 NW NORTH CORBIN         KY   WIND DAMAGE
05/17/02   LAUREL                         5 HOUSES WITH ROOF DAMAGE.
                                          NUMEROUS SHEARED OFF TREES.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.
Local storm report, May 17, 8:53 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE JACKSON, KY
853 PM EDT FRI MAY 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    1 NW NORTH CORBIN         KY   WIND DAMAGE
05/17/02   LAUREL                         6 HOUSES WITH ROOF DAMAGE.
                                          NUMEROUS SHEARED OFF TREES.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:43 PM EDTFlash Flood WarningJKLRockcastle4 hr
May 17, 10:43 PM EDTFlash Flood WarningJKLPulaski3 hr
May 17, 10:58 PM EDTFlash Flood WarningJKLEstill, Jackson, Lee, Owsley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.